Probiotics & Gastroparesis: Is it Safe?

I'm on two antibiotic treatments Trimethoprim for UTI Prevention & Erythromycin for my stomach. My mother thought that it might be a good idea to take Lactobacillus acidophilus to fight off bad bacteria in my stomach. I'm beginning to think that may not have been a good idea.

I'm concerned about the amount of pain and bloating. I've applied heat and put on a Flector patch to my stomach. Usually calms pain down after an hour or so but I'm still waiting.

Having this pain has made me rethink the whole "healthy bacteria" theory. Could you get too much of a good thing?

Report post

11 replies. Join the discussion

I was told to take one....I tried
Align...a lot of gas the first day or two but after that OK... Going through a really bad spell right now and not taking it though.

Report post

I know it helps a lot of ppl. Unfortunately, acidophilus causes a flare-up for me.

Report post

It's a good idea, especially if you are on continuous antibiotics for the GP. The trick is finding one that works okay for you. None of the basic ones worked for me, so I switched to one called Ultimate Flora Critical Care. It's a very high dose, 50 million bacteria/pill. Even that one only a little improvement, so I just quit taking it, a little expensive. You have to watch out for the pain, bloating, and maybe even some diarrhea when you start them, until you body finds one that it likes, and you find a good dose.

Diana

Report post

It took several hours to feel better. The pain was too much. I'm going to wait until I talk to my doctor before I take one again. I just can't understand why I had such a reaction. I have only been able to tolerate mainly rice and jello. I have had eggs and instand breakfast. The probiotic drinks seem enough for me. Maybe pill form is just too strong.

Thanks everyone

Report post

Thanks so much for sharing this information. I am sorry you feel so bad, I understand. AS for probiotics, I am interested, too, as when I was given my diagnoses of severe and markedly abnormal gp, I was told to go "have fun" eating twinkies and drink ensure - then that doctor asked her friend, in front of me, to GO TO LUNCH! That was last April, 2010. I did go to the dietician the Doctor recommended but she did not seem to know anything about GP. NO one until I found this group ever mentioned probiotics at all. Thank you very much. It may be something to look into - however, I would imagine if anyone is, like me, dealing with more than one illness, they may not be effective enough? I do not know. I have hashimoto thyroiditis (hypothyroidism to the Nth degree) which is autoimmune. Anytime I try to "go natural" it seems I am allergic, ugh. Let me know if you get any answers on this and I will keep my eye and ears open for you as well. Maria http://dermatomyositis.wordpress.com/2011/01/17/the-scoop-on-gastroparesis- thyroid-pcos-diabetes-part-one/

Report post

I take 'Pearls' probitiotics once a day to avoid the bacterial overgrowth. It is very small and I have had no problems with it. I get it at the health food store. In addition to gp, I also have GERD, am hypothyroid, am anemic and have liver problems(NASH) Hope this helps, Bonnie

Report post

Thank you for your information. It really helped me. I am having so many problems with my asthma and now I am finding out it has to do with my esophagis (sorry for the spelling) I am so tried of this last year I missed 10 weeks of work and my job is in jeporady. It really helps to know I am not alone

Report post

Interesting article on how antibiotics are dangerous to the digestive system and alter it. Copied from Wellness Resources here in Edina, MN. http://www.wellnessresources.com/health/articles/more_bad_news_for_antibiot ics/

An article in the Canadian Medical Association Journal shows that individuals on calcium channel blocker blood pressure medication who then take a macrolide antibiotic to fight an infection can experience low blood pressure that increases their risk of falling and breaking bones or winds them up in the hospital. The antibiotics poison a liver enzyme system that so that it is unable to clear the toxic substance that is politely referred to as a blood pressure medication, in turn causing levels of the calcium channel blocker to elevate resulting in a medical emergency from toxic drug induced low blood pressure.

The problem is significant as there were 90 million prescriptions for calcium channel blockers in 2008 (Norvasc, Procardia, Plendil, Adalat, Cardizem, Dilacor and Tiazac) and 66 million prescriptions for macrolide antibiotics in the same year. The problematic ones are erythromycin and clarithromycin, but not azithromycin.

Antibiotics are not wonder drugs, they are poisons which poison your liver and seriously alter your digestive health in a way that induces metabolic problems and eventual disease down the road. Their rampant overuse for decades has induced superbugs that threaten the health of a nation.

Blood pressure medication is the gateway drug for many other types of drugs, not only all the other cardiovascular medications but also mental health drugs (as blood doesn’t get to the head properly) and other drugs. One of the side effects of depressurizing a circulatory system that is in a state of stress is that lymphatic problems will worsen (the pressure needs of the lymph system are on the back end of the circulatory system). This significant problem is never even considered by the medical profession. Yet, this side effect of blood pressure medication reduces the efficiency of the immune system so that a person is more likely to mount a poor response when exposed to a bug – thus “needing” an antibiotic.

The problem of multiple toxic medications impacting various liver enzyme systems in multiple ways, oftentimes with overlap and huge risk for side effects, is barely comprehended by the prescribing physicians. There are no medical tools in day-to-day practice to evaluate this problem. As the number of prescriptions mount the likelihood of adverse interactions multiply. The medical profession manages this by trial and error. It is actually barbaric and there should be little wonder that several hundred thousand Americans are killed every year in this way.

Report post

Another option maybe a drink called "Kefir" my nutrionist suggested it for me. It is a yogurt type drink.You should be able to find it in most grocery stores either by the natural foods cooler or by the yogurt.

Report post

Here's a direct reply to By imapampchef
My kids have severe allergies to food for different reasons. It isn't the food but the mold factor. Yeast, yogurt, cheese, mold on dried products and grains, malts, canned goods. I thought allergies would only cause hives and asthma but I was wrong.

My kids and I have weight and growth issues. Both my daughter and son's bone ages were 3 or more years behind. I have been treating my son's growth with a steriod and he now is on the chart. There is not a treatment for my daughter I am told. They are considered constitutionally delayed.

Myself I have always wondered about hashimoto. There are other things that I have wondered about but my kids are on the indentical path I have taken and so I want to prevent the health issues I have not knowing what is going on. All I know is that we often have low blood sugar, food intolerances, underweight and undersized.

Report post

Hello, where can I find more information about asthma and esophagus problems?

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support AGMD

Help the Association of Gastrointestinal Motility Disorders reach its goals and support people like yourself by making a donation today.

Donate to the Association of Gastrointestinal Motility Disorders

Advertisement

Advertisement

Discussion topics

Helpful links from AGMD

Community leaders